Virginia, 2001

Hail and Damaging Wind in Virginia, August 23, 2001

August 23, 2001 · NWS AKQ · 2 events in 2 counties and zones

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 23, 1:45 PM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 23, 1:45 PM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
245 PM EDT THU AUG 23 2001

LATEST VISIBLE IMAGERY SHOWS CLOUD MASS ASSOC WITH LOW PRES SYSTEM
AND ASSOC COLD FRONT DROPPING SWD THRU NRN VA...ACCOMPANIED BY LIGHT
RAIN. OUR CWA IS MAINLY IN THE SUNSHINE...AND HAS WARMED UP INTO THE
UPPER 80S TO NEAR 90...AND LIKELY NEAR DESTABILIZED. TO THE
W...TSTRMS STARTING TO POP OVER W VA. THERE...AMS HAS ALREADY
DESTABILIZED...WHERE CLOUD STREETS...AND LINES OF STORMS SHOWING UP.

AS POINTED OUT BY SPC...COMBINATION OF INSTABILITY AND STRONG 700 MB
WINDS THERE POINTS TO POSSIBILITY OF SEVERE CLUSTERS AND BOWS
DEVELOPING TO OUR W...AND THUS A WATCH HAS BEEN ISSUED THERE. IN OUR
CWA...THE AMS IS JUST A TAD LESS UNSTABLE...AND WINDS ARE A TAD
WEAKER...BUT WOULDNT BE SURPRISED TO SEE SOME STORMS APPROACH SEVERE
HERE AS WELL LATE THIS AFTERNOON AND EVENING...SHOULD ANY
DIFFERENTIAL HEATING BOUNDARY DEVELOP ON THE SUNNY SIDE OF THE
MOSTLY CLOUDY/MOSTLY SUNNY INTERFACE (NOW ORIENTED W TO E THRU
CENTRAL VA). ALSO...COULD SEE DEVELOPMENT E OF MNTS ACROSS VA
PIEDMONT...WHERE MSAS NOW INDICATING MOISTURE CONVERGENE.

OTHERWISE...EXPECT LIFT ASSOC WITH FRONTAL SYSTEM AND UPPER TROF TO
PASS FROM N TO S ACROSS THE FA TONIGHT...AND EXIT THE SE COUNTIES
FRI MORNING. THIS LIFT...ALONG WITH SOME INSTABILITY MAKES SHOWERS
AND TSTMS A GOOD BET...WITH MAX INTENSITY AND COVERAGE THIS
EVENING...THROUGH MIDNIGHT...THEN DIMINISHING OVERNIGHT. ALL PRECIP
SHOULD BE OUT OF SE PORTOINS OF FA BY NOON FRI...AS SFC LOW AND
ASSOC COLD FRONT EXIT OFF THE N CAROLINA COAST. DRY WEATHER SHOULD
THEN PERSIST THROUGH THE WEEKEND...ALTHOUGH INVERTED TROF JUST OFF
THE COAST LEADS TO SOME UNCERTAINTY ALONG THE COAST. FOR NOW...WILL
PLAY MORE CLOUDS NEAR THE COAST THROUGH SUN...BUT KEEP DRY THERE AS
WELL.

SOME QUESTION ABOUT TIMING OF THE FRONT. AVN 12Z EXTENSION PUSHES
THE FRONT THROUGH ON MON...THEN STALLS IN IN OUR VCNTY. NOGAPS ALSO
SEEMS TO DROP FRONT THRU BY TUE MORNING. HPC DISCUSSION INDICATES
AVN MAY BE TOO PROGRESSIVE. EARLY THINKING WAS TO GO WITH CHC POPS
MON AND TUE...BUT GIVEN THAT WE HAVE CHC POPS IN ON WED...AND HPC
DISCUSSION...MAY KEEP CHC ON WED AS WELL. NOT A WASH OUT BY ANY
MEANS...THOUGH...FOR MON THRU WED...AND WILL INDICATE CHC IN
AFTERNOON TO TRY TO COMMUNICATE THIS.

MARINE FCSTR BUMPED WINDS AND SEAS UP SLIGHTLY...BUT STILL NO SMALL
CRAFT. SOME ATTENTION MAY HAVE TO BE GIVEN TO DEANS REMNANTS...AND
BAROCLINIC SYSTEM THAT APPEAR TO BE INTERACTING AS WE SPEAK OFF THE
FL COAST. FOR NOW...NOT CLEAR HOW THAT WILL EVOLVE.

FCSTID = 18
SBY   69  85  66  83 /  40  10  10  10
OXB   69  81  66  80 /  40  10  10  10
ECG   74  87  66  82 /  40  30  10  10
ORF   74  87  66  82 /  40  30  10  10
PHF   70  87  66  85 /  40  10   0  10
AKQ   70  87  66  85 /  40  10   0  10
RIC   69  87  66  85 /  40  10   0  10
FVX   69  87  66  85 /  40  10   0  10

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

REILLY

In the hours before

Special weather statement, Aug 23, 5:52 PM EST, 1 hour 38 minutes before
VAZ048-049-060>076-079>083-232245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
652 PM EDT THU AUG 23 2001

...SEVERE THUNDERSTORM WATCH NUMBER 691 REMAINS IN EFFECT UNTIL 10
PM FOR MUCH OF CENTRAL AND SOUTH CENTRAL VIRGINIA...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM FOR THE
VIRGINIA PIEDMONT...MOST OF CENTRAL AND SOUTH CENTRAL
VIRGINIA...INCLUDING INTERIOR PORTIONS OF THE MIDDLE PENINSULA AND
NORTHERN NECK. THE AREA UNDER THE WATCH INCLUDES THE RICHMOND AND
TRI CITIES METRO AREAS.

WIND GUSTS TO 70 MPH...HAIL UP TO 1 INCH IN DIAMETER...FREQUENT
DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH
THESE STORMS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCHES OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MALOIT
Special weather statement, Aug 23, 6:02 PM EST, 1 hour 28 minutes before
VAZ048-049-060>076-079>083-240200-

SPECIAL WEATHER STATEMENT...CORRECTED STATEMENT EXPIRATION TIME
NATIONAL WEATHER SERVICE WAKEFIELD VA
702 PM EDT THU AUG 23 2001

...SEVERE THUNDERSTORM WATCH NUMBER 691 REMAINS IN EFFECT UNTIL 10
PM FOR MUCH OF CENTRAL AND SOUTH CENTRAL VIRGINIA...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM FOR THE
VIRGINIA PIEDMONT...MOST OF CENTRAL AND SOUTH CENTRAL
VIRGINIA...INCLUDING INTERIOR PORTIONS OF THE MIDDLE PENINSULA AND
NORTHERN NECK. THE AREA UNDER THE WATCH INCLUDES THE RICHMOND AND
TRI CITIES METRO AREAS.

WIND GUSTS TO 70 MPH...HAIL UP TO 1 INCH IN DIAMETER...FREQUENT
DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH
THESE STORMS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCHES OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MALOIT
Special weather statement, Aug 23, 6:41 PM EST, 49 minutes before
VAZ060-061-067>069-240015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
741 PM EDT THU AUG 23 2001

...STRONG THUNDERSTORMS APPROACHING PORTIONS OF CENTRAL VIRGINIA
PIEDMONT...

AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM EXTREME EAST CENTRAL
BUCKINGHAM COUNTY TO EXTREME SOUTHWESTERN CUMBERLAND COUNTY TO
EXTREME SOUTH CENTRAL APPOMATTOX COUNTY...MOVING EAST AT 35 MPH.
THUNDERSTORMS WILL BE NEAR...WHITEVILLE AT 745 PM...TAMWORTH AT 750
PM...HATCHERS AT 755 PM...LAKE POWHATAN AT 800 PM...MACON AT 805
PM...AND BRIERY AT 810 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE
POSSIBLE WITH THIS STORM.

MALOIT
Special weather statement, Aug 23, 7:12 PM EST, 18 minutes before
VAZ060-062-066>071-240045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
812 PM EDT THU AUG 23 2001

...AREA OF STRONG THUNDERSTORMS MOVING ACROSS CENTRAL VIRGINIA
PIEDMONT...AND HEADED TOWARD RICHMOND METRO AREA...

AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTH CENTRAL
GOOCHLAND COUNTY TO NORTH CENTRAL AMELIA COUNTY TO CENTRAL PRINCE
EDWARD COUNTY TO EXTREME SOUTHEASTERN CAMPBELL COUNTY...MOVING
SOUTHEAST AT 35 MPH. THUNDERSTORMS WILL BE NEAR...AMELIA COURTHOUSE
AT 815 PM...JOHNSONS SPRINGS AT 820 PM...MANAKIN AT 825 PM...SHORT
PUMP AT 830 PM...ROSLYN HILLS AT 835 PM...AND DUMBARTON AT 840 PM.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

MALOIT

The radar

The Sterling radar (KLWX), 109 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Louisa

When
August 23, 7:30 PM EST
Where
Louisa County, 8 mi E of Mineral
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.020, -77.767

A 4 foot diameter tree down.

Hail, Chesterfield

When
August 23, 8:05 PM EST
Where
Chesterfield County, 5 mi N of Chesterfield
Measured
0.75 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
37.433, -77.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267087, 5267088.